1. Health

Can I go tanning if I am having chemotherapy?

By

Updated July 01, 2014

Question: Can I go tanning if I am having chemotherapy?
I started chemotherapy a few weeks ago and was wondering if it would be OK if I went to a tanning salon? I was a frequent tanner before chemotherapy and am beginning to lose my tan!
Answer: Tanning salons are a popular way of getting a quick, "sunkissed" look, but really are not considered to be safe, especially for people who are undergoing chemotherapy. Side effects of chemotherapy can include dry skin, irritation, and sensitivity to sun exposure. While you may not notice any outward signs of skin problems caused by chemotherapy now, tanning may cause you to experience these effects because of your hypersensitivity to both natural and artificial sunlight. If do choose to continue to tan, despite the risks involved with tanning, it is best to wait until after you have finished chemotherapy.

In the meantime, you can do many things to get that bronzed look. Bronzing powders and creams are both safe to use, unless you are experiencing skin irritation. Spray/airbrush tans are an option for most, but be sure to check with your doctor beforehand. The chemicals in a spray tan may be too harsh in people whose chemotherapy drugs are known to cause skin irritation.

Remember to always use a sunscreen when going outdoors. Most cosmetics, like foundations for the face, contain a sunscreen. Remember to apply sunscreen to parts of the body that are not covered, like the hands, ears, and back of the neck. If you have lost your hair to chemotherapy and do not wear a head covering, be sure to apply sunscreen on your head as well.
Related Video
See What Happens During Airbrush Tanning
  1. About.com
  2. Health
  3. Cancer
  4. Daily Life with Cancer
  5. Is Tanning During Chemotherapy Safe?

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.